Polypharmacy and inappropriate medications for elderly patients
No consensus definition of polypharmacy (“you know it when you see it”). High prevalence: >50% inpts >75yo.
Polypharmacy increases likelihood of Adverse Drug Reactions (ADRs), Drug-Drug Interactions, delirium, falls, and other negative outcomes. Should communicate with PCP about simplifying med list.
Medication classes to (usually) AVOID in geriatric patients:
• Anticholinergics: Risk of delirium, falls, and other side effects. Avoid antihistamines, TCAs, MAOIs, antimuscarinics (oxybutynin), muscle relaxants (cyclobenzaprine), prochlorperazine.
• Benzodiazepines: avoid due to risk of delirium, falls, cognitive impairment, etc. (also risk w/ non-BZD hypnotics)
• Antipsychotics: concern for increased mortality with antipsychotics in the elderly
• Peripheral alpha blockers and central alpha-agonists: -zosins and clonidine confer risk of orthostasis and falls
• Long-acting sulfonylureas: risk of hypoglycemia
• PPIs: attempt switch to H2 blockers unless clear indication for PPI (risk of C. diff, bone loss/fracture)
• NSAIDs (especially in elderly patients with decreased CrCl): risk of GI bleed and AKI See American Geriatric Society Beer’s List and STOPP-START for further details on potentially inappropriate meds
• Parkinson’s disease: ondansetron is anti-emetic of choice. Avoid metoclopramide and prochlorperazine (as well as antipsychotics)
• Dosage adjustments: ensure appropriate renal dose adjustment for anticoagulants (enoxaparin, apixaban, rivaroxaban, and dabigatran), antibiotics, etc.
#Polypharmacy #deprescribing #geriatrics #diagnosis #management